[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] please identify the mystery culprit


Let me preface this by stating strongly  that there is some "free thought /
stream of consciousness" in here. None of these ideas have been confirmed,
nor tested. I'm not stating anything other than my experience, asking some
questions and "casting some ideas to the wind".

Those of you who know me understand that this is going to be a long read.
Sorry - I don't know what to leave out :-)

I experienced essentially the same thing Kayla is now experiencing. I
stopped using Humalog for one year, just returned to it one month ago. So
far, all's well.

The pink coloration was exactly as you described it. I don't recall that my
sites got "red", but they were a deep pink color. The shape and location of
the pinkish color was exactly as you described it - elliptical in shape,
roughly the shape of the base on the Tender, extending beyond the base
approximately 3/4 inch, mostly toward the inserted end of the cannula. An
occasional "itch", but nothing dramatic as I can recall. Note that I also
got pink / rosy sites when using Rapids and Classic (bent needle) infusion

My sites started to deteriorate very quickly, eventually getting to the
point where I needed to change more than once per day. Please understand
that this was *my* experience - in no way do I want to imply that Kayla or
anyone else should expect the same.

My doc and I termed this an "allergy" to Humalog (there were some other
symptoms we could not explain, as well). I hesitate to use this term now -
there was no clear test for a Humalog allergy, the people at Eli Lilly were
very skeptical, and there were few confirmed cases to compare to. In
hindsight, I should have taken better notes (I take scrupulous notes as it
is). We were at a loss to describe it in any other way.

At any rate, I discontinued Humalog and used Velosulin and Regular for one
year. Some of the real obvious problems (pink, rosy color at the infusion
site, hard skin at the site) disappeared immediately . After about six
months, it looked like I was possibly having absorption problems with
Velosulin, so I stayed away from my abdomen completely (I had used my
abdomen exclusively for almost 2 years).Three months later, the sites
seemed "fresher" and I started to use them again, with better success.

I'm not certain the pink / rosy color at the infusion sites was solely
attributable to the Humalog. Not every site got pink, nor did they all
deteriorate at the same rate, but it happened *a lot*.  I also don't think
it could be linked to the Teflon cannulas in the infusion sets, since I use
Tenders and Rapids. I noticed sites like this several times after I
returned to Velosulin, but not often. Toward the end of my first Humalog
experiment, though, it became difficult to go more than 8 hours on a single

Fast forward to a day when I had some free time, sitting down contemplating
my navel :-) and noticed some pink coloration at my infusion site (using
Velosulin at this point).

I began to wonder if there was a common component in Humalog and Velosulin
that was contributing to these site problems. Some people had mentioned
that the two insulins use the same "buffering agent" (I think it was Bill
VanAntwerp from MiniMed who originally mentioned this) and it got me
wondering if the buffer was causing the problem. I postulated that the
buffer was slightly different in each insulin, and perhaps was causing site
problems to a different degree.  I naturally could not get that confirmed
since the insulin manufacturers don't like to talk about their formulas.
Until someone can confirm that the two insulins do in fact, use the same
buffer, I'm out on a long, thin limb with this train of thought.

I wondered if the reason the Humalog / Regular / or Velosulin mix seems to
avoid many of these problems is that the buffering agent in the Humalog
ends up getting "diluted" or modified when mixed with another insulin,
delaying or avoiding the site problems entirely. I guess the true test
would be to add a truly inert substance to the Humalog in ratios similar to
what users are doing with the two insulin mix and see what happens.

Regular 'ol Regular did not seem to cause these site problems with me. I
assumed Regular contained no buffering compounds found in Humalog or Velosulin.

Possible suggestions for you and Kayla include trying different infusion
sets, tapes and site prep techniques. This might also include trying
different soap in the shower / bath. There are any number of things which
can cause irritation - I've known folks who react to fabric softener,
fabric sizing, all sorts of things, though I'm not sure these are what's
causing the problems. Rotating to other infusion sites will help extend the
longevity of the "favorite" sites (I understand the challenges faced by
"thin pumpers").

A "popular" suggestion you will hear from others, is mixing the Humalog
with Velosulin or Regular.

My apologies for the ramble. I hope we can come up with some solutions for
you and Kayla.

Bob Burnett

mailto:email @ redacted

Insulin Pumpers website http://www.insulin-pumpers.org/
for mail subscription assistance, contact: HELP@insulin-pumpers.org